Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 11, NWS Dodge City, KS

May 30, 20136 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 30, 2013, 2:34 AM CDT for 6 counties in Kansas. It took effect at May 30, 2013, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2013, 2:34 AM CDT (07:34 UTC)
In effect from
May 30, 2013, 12:00 PM CDT
Expired
May 30, 2013, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
1.1
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WWUS83 KDDC 300734
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
234 AM CDT THU MAY 30 2013

...CRITICAL FIRE WEATHER CONDITIONS LIKELY TODAY...

.DOWNSLOPE WESTERLY WINDS AND DRIER AIR WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST KANSAS TODAY
AND THROUGH THE EARLY EVENING HOURS.

KSZ061-062-074>076-086-310100-
/O.NEW.KDDC.FW.W.0011.130530T1700Z-130531T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-SEWARD-
234 AM CDT THU MAY 30 2013 /134 AM MDT THU MAY 30 2013/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY 
WINDS FOR PORTIONS OF SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...WHICH IS IN
EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL AND FIRE 
  WEATHER ZONE 086 SEWARD.

* WINDS...WINDS WILL BE WESTERLY 15 TO 25 MPH WITH GUSTS UP TO 30
  MPH.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL BEGIN AROUND NOON
  AND CONTINUE UNTIL 8 PM CDT.

* RELATIVE HUMIDITY...RELATIVE HUMIDITIES WILL FALL AS LOW AS 10
  PERCENT.

* TEMPERATURES...MAXIMUM TEMPERATURES WILL BE IN THE 80S.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE VERY HIGH AND ANY 
  OUTDOOR FLAMES COULD QUICKLY GROW OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SUGDEN
1 follow-up statement
154 
WWUS83 KDDC 310108
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT THU MAY 30 2013

...CRITICAL FIRE WEATHER CONDITIONS ARE IMPROVING...

.WINDS ARE DIMINISHING ACROSS SOUTHWEST KANSAS AS SUNSET APPROACHES
AND THE THREAT FOR WILDFIRES IS DIMINISHING AS WELL.

KSZ061-062-074>076-086-310215-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-130531T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-SEWARD-
808 PM CDT THU MAY 30 2013 /708 PM MDT THU MAY 30 2013/

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR
PORTIONS OF SOUTHWEST KANSAS...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 30, 12:00 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 30, 12:00 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 AM CDT THU MAY 30 2013

...UPDATE TO AVIATION FOR 06Z TAFS...

.SYNOPSIS...
ISSUED AT 1111 PM CDT WED MAY 29 2013

THE 30.00Z 250 HPA RAOB MAP SHOWED A STRONG 115 KN TO 125 KN JET LOCATED
ACROSS THE PACIFIC NORTHWEST AND EXTENDING SE ACROSS THE GREAT BASIN.
FLOW ALOFT OVER KDDC WAS FAIRLY WEAK AT JET LEVEL (ONLY 40 KN). BACKING
WINDS WERE NOTED ALSO FROM 400 HPA TO 300 HPA, WHICH COULD HAVE AFFECTED
UPPER LEVEL HYDROMETEOR ADVECTION DISTRIBUTIONS AND RESULTANT CHANGES
IN STORM MORPHOLOGY THIS EVENING (AS WELL AS LOWER LEVEL SHEAR/BOUNDARY
ORTHOGONALITY ISSUES. AT 500 HPA, AN AMPLIFIED NEGATIVELY TILTED TROF
EXTENDED FROM THE NORTHEAST PACIFIC SE ACROSS THE CENTRAL PLAINS. MID
LEVEL COLD AIR ADVECTION WAS NOTED ACROSS THE CENTRAL ROCKIES ASSOCIATED
WITH THIS SYNOPTIC FEATURE. AT 700 HPA, TEMPERATURES WERE FAIRLY WARM
FROM KDDC TO KAMA (11 DEG C) WITH AN ELEVATED MIXED LAYER PRESENT. AT
850 HPA, A LARGELY DIFFERENT THERMODYNAMIC PROFILE WAS NOTED BETWEEN
KDDC AND KAMA IN ASSOCIATION WITH ENVIRONMENTS AHEAD OF AND BEHIND THE
DRYLINE/MOISTURE GRADIENT. KAMA WAS DRY AND ADIABATICALLY MIXED (WELL
ABOVE 850 HPA), WHILE THE BOTTOM OF THE EML WAS NOTED AROUND 750 HPA
FOR KDDC. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS FAR SOUTHWEST
KANSAS. A DRYLINE EXTENDED SOUTHWARD INTO THE TEXAS PANHANDLE ASSOCIATED
WITH SAID PRESSURE PERTURBATION.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 134 PM CDT WED
MAY 29 2013

AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE
CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS
TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE
SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT
REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD
TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN
COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS
INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST
CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS
WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND
DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE
WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE
TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE
FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A
WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE
FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP
THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN
CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL
ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA
THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST
CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF
THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR
TEMPERATURES, LOWS TONIGHT ARE FORECAST TO RANGE FROM THE MID 50S
ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS.

THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND
STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED
ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD
FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING.
HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION.
THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY
DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS
THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD
BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST
RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY
WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECAST TO RANGE
FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES
ACROSS THE KS/OK BORDER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 224 PM CDT WED MAY 29 2013

THE LATEST EXTENDED MODELS SEEM TO DEPICT A VERY SIMILAR TREND TO
THE PREVIOUS EXTENDED FORECAST.  THERE WILL BE A NEAR ZONAL FLOW
ALOFT TO START FRIDAY OFF, WITH A SHORT WAVE COMING THROUGH THE
WESTERLY FLOW ALOFT LATE FRIDAY AND INTO FRIDAY NIGHT.  A COLD FRONT
WILL COME SOUTHWARD WITH THE UPPER WAVE, AND BRING A LITTLE COOLER
AIR IN FOR THE WEEKEND.  FRIDAY'S HIGHS WILL AVERAGE IN THE MID 80S
TO NEAR 90F DEGREES, BUT THEN THE WEEKEND WILL COOL DOWNWARD AND
HAVE HIGHS IN THE MID 70S NORTH OF I-70 AND IN THE LOWER 80S DOWN
ALONG THE OKLAHOMA BORDER.  FOR NOW, THERE WILL BE STRONG WARM UP
MONDAY AND TUESDAY, WITH MAXIMUM TEMPERATURES RISING INTO THE 90S
FOR MOST LOCATIONS.  ANOTHER COLD FRONT IS POISED TO SLIP SOUTHWARD
THROUGH WESTERN KANSAS ON WEDNESDAY, AND RESULTANT HIGH TEMPS WILL
BE LOWER, NEAR 80F DEGREES IN HAYS AND PERHAPS THE MIDDLE 80S IN THE
LIBERAL AND MEDICINE LODGE AREAS.

THE SHORT WAVE CROSSING FRIDAY NIGHT WILL RESULT IN PRECIPITATION
CHANCES EAST OF A HAYS TO DODGE CITY TO ASHLAND LINE.  AFTER FRIDAY
NIGHT, SOUTHWESTERN KANSAS SHOULD BE PRECIP-FREE WITH HIGH PRESSURE
ALOFT TAKING OVER.  THEN THE UPPER FLOW WILL TURN NORTHWESTERLY AND
A SHORT WAVE WILL SLIP SOUTHEASTWARD THROUGH KANSAS MONDAY. WITH THE
SURFACE WARM UP AND COOL UPPER WAVE PASSING OVERHEAD, SMALL SLIGHT
CHANCE TO CHANCES FOR CONVECTIVE PRECIPITATION WILL BE INTRODUCED
MONDAY.  THE COLD FRONT ENTERING THE PICTURE AT THE SURFACE LATE
TUESDAY INTO WEDNESDAY WILL KEEP SLIGHT CHANCES TO CHANCES GOING FOR
THUNDERSTORMS INTO WEDNESDAY.  AS EACH PRECIPITATION EVENT COMES
INTO THE NEAR TERM, SEVERE CHANCES WILL NEED TO BE EVALUATED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1200 AM CDT THU MAY 30 2013

CONVECTION WILL IMPACT THE KHYS TERMINAL THROUGH THE OVERNIGHT. OTHERWISE,
MAINLY VFR CIGS EXPECTED FOR KGCK/KDDC. WINDS WILL BE WESTERLY TO NORTHWESTERLY
TOMORROW WITH MAGNITUDES 10-18 KN. AFTERNOON CONVECTION SHOULD REMAIN
WELL E/SE OF THE TERMINALS AS DRY AIR ADVECTION PREVAILS IN THE WAKE
OF A SYNOPTIC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  87  60  87 /  20  10  10  20
GCK  58  86  57  86 /  80  10  10  20
EHA  57  89  58  89 /  20  10  10  10
LBL  59  90  60  90 /  10  10  10  20
HYS  57  82  59  84 / 100  20  20  20
P28  62  86  67  88 /  20  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...SUGDEN
Hazardous weather outlook, May 29, 5:15 AM CDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT WED MAY 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-301015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO
EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON.
THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS
UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON
AND THIS EVENING.

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE
REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER
LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY
AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF
THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG
WINDS BEING THE PRIMARY HAZARD.

IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE
POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE
CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY
WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE
AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 29, 9:14 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             12 SSE KENDALL          37.77N 101.47W
05/29/2013  E1.00 INCH       KEARNY             KS   PUBLIC

0700 PM     TORNADO          12 SSE KENDALL          37.77N 101.47W
05/29/2013                   KEARNY             KS   PUBLIC

            THREE TORNADOES WERE OBSERVED. THE FIRST LASTED FROM
            1850-1853 CDT, THE SECOND FROM APPROXIMATELY 1900 TO

            1912CDT AND THE LAST FROM APPROXIMATELY 1920 TO 1923 CDT.

&&

01
Local storm report, May 29, 10:09 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             6 SSW SCOTT STATE LAKE  38.60N 100.98W
05/29/2013  E0.88 INCH       SCOTT              KS   PUBLIC

&&

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:05 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny, Lane, Scott40 min
May 29, 7:20 PM CDTTornado WarningDDCGrant, Kearny25 min
May 29, 7:45 PM CDTSpecial Weather StatementDDCLane, Ness, Trego45 min
May 29, 7:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane49 min
May 30, 2:04 AM CDTAreal Flood WarningDDCHodgeman, Ness12 hr
May 30, 8:40 AM CDTSpecial Weather StatementDDCComanche50 min
May 30, 2:17 PM CDTSpecial Weather StatementDDCEllis43 min
May 30, 2:24 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 30, 2:34 PM CDTSpecial Weather StatementDDCNess41 min
May 30, 2:43 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego47 min
May 30, 3:15 PM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego45 min
May 30, 3:53 PM CDTSpecial Weather StatementDDCRush52 min
May 30, 4:20 PM CDTSevere Thunderstorm WarningDDCRush40 min

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.